Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 65, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 18, 2001, 8:30 PM EDT for Monroe County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 8:30 PM EDT (00:30 UTC)
- Expired
- Aug 18, 2001, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Monroe County, MI
The radar
The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 201 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
857 WUUS53 KDTX 190030 SVRDTX MIC115-190115- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 830 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 915 PM EDT * AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF IDA...OR 11 MILES SOUTHWEST OF MONROE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LA SALLE AT 840 PM EDT MONROE...MAYBEE AT 850 PM EDT STONY POINT AT 905 PM EDT CARLETON AT 910 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL TO AN INCH IN DIAMETER. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4184 8370 4179 8358 4201 8314 4209 8342 MANN DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:45 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 18, 3:45 PM EDT, 4 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT SAT AUG 18 2001 IMPRESSIVE UPPER LOW ON SATELLITE IMAGES GRADUALLY MOVING SOUTHEAST AND WILL BRING UNSETTLED WEATHER TO SOUTHEAST MICHIGAN FOR THE UPCOMING 48 HOURS. STRONG UPPER DIVERGENCE WILL BE IN PLACE OVER SOUTHEAST MICHIGAN TONIGHT AHEAD OF THE UPPER LOW AS IT MOVES TO NEAR THE NORTHWEST INDIANA/SOUTHWEST MICHIGAN BORDER BY 12Z SUNDAY. MOISTURE WILL BE ON THE INCREASE AS WELL...WITH 850MB DEWPOINTS RISING ABOVE 10C AND PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES. ALREADY...IN THE INSTABILITY OF THE AFTERNOON AHEAD OF THE UPPER WAVE...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING FROM ABOUT LANSING WEST AND NORTHWEST. SHARS FLOOD CHECKLIST PROVIDED FOR NUMEROUS POSITIVE INDICATORS FOR FLOODING OVERNIGHT. THE ONLY POTENTIAL NEGATIVE FACTORS WERE THE LOWERING HEIGHTS ALOFT AND MARGINAL 850MB DEW POINTS...WHICH SHOULD BE ABOVE 11C BUT WILL LIKELY BE JUST AROUND THAT VALUE. HOWEVER... OVERNIGHT BOTH THE AVN AND ETA SUPPORT INCREASING 850MB WINDS NORTH OF THE SURFACE WARM FRONT WHICH SHOULD LIE JUST SOUTH OF THE SOUTHEAST MICHIGAN BORDER BY 12Z SUNDAY. SURFACE DEW POINTS SOUTH OF THE FRONT ARE IN THE MID AND UPPER 60S. MOST FAVORABLE JET DYNAMICS TEND TO STAY JUST SOUTH OF THE STATE OVERNIGHT...WITH THE LEFT EXIT REGION OF A 50KT 500MB JET SWINGING ACROSS CENTRAL AND NORTHERN OHIO. WITH THE AVAILABLE MOISTURE AND TREMENDOUS LIFT AHEAD OF THE APPROACHING UPPER LOW...AS WELL AS THE FRONT JUST TO OUR SOUTH TONIGHT...THINK LOCALLY HEAVY RAIN IS STILL A GOOD BET. IF WE HAD BEEN IN A REGIME WHERE RAIN WAS MORE FREQUENT OVER THE LAST FEW WEEKS...SOME FLOOD HEADLINE MIGHT BE APPROPRIATE. ON THE OTHER HAND...RIVER LEVELS IN MOST PLACES ARE SEVERAL FEET BELOW FLOOD STAGE...AND FLASH FLOOD GUIDANCE IS HIGH AS WELL. SEVERE POTENTIAL APPEARS LIMITED OVERNIGHT AND SUNDAY...BUT HELICITY VALUES WELL OVER 100 OVERNIGHT CANNOT BE IGNORED. INSTABILITY ON BUFKIT... AND ON PLAN VIEWS FROM BOTH THE AVN AND THE ETA SURFACE THROUGH 800 MB...INDICATE LIFTED INDICES JUST BELOW ZERO TONIGHT THROUGH SUNDAY EVENING...AND CAPE IS NOT VERY IMPRESSIVE EITHER. MOST OF THE SIGNIFICANT WEATHER SHOULD BE WITH REGARD TO ANY HEAVY RAINFALL...BUT COOLING ALOFT AND THE DEVELOPING DRY SLOT IN SOUTHEAST MICHIGAN SUNDAY AFTERNOON COULD RESULT IN ENOUGH INSTABILITY FOR AT LEAST SMALL HAIL THEN. SURFACE LOW PROGGED TO MOVE ACROSS SOUTHEAST MICHIGAN SHOULD PROVIDE FOR THE TIGHTEST SURFACE GRADIENT OVER NORTHERN COUNTIES...AND WILL FORECAST GUSTY WINDS SUNDAY ESPECIALLY IN THE THUMB THROUGHOUT THE DAY WITH WIND BLOWING ACROSS THE LAKE. DRY MID LEVELS ON SUNDAY NIGHT ARE PROGGED BY BOTH THE AVN AND THE ETA IN SOUTHEAST MICHIGAN...SO THINK MOST DIURNAL SHOWERS AND THUNDERSTORMS SHOULD BEGIN TO WANE SUNDAY EVENING. WRAPAROUND MOISTURE...THOUGH...SHOULD BEGIN TO SWEEP BACK INTO THE SAGINAW VALLEY LATE AT NIGHT...POSSIBLY CLIPPING THE THUMB AS WELL BEFORE PUSHING ACROSS THE REST OF SOUTHEAST MICHIGAN DURING THE DAY. WITH THE UPPER-LEVEL LOW MOVING OFF TO THE EAST SLOWLY MONDAY...WILL NOT FORECAST PRECIPITATION ANY MORE HIGHLY THAN SCATTERED...BUT AMPLE MOISTURE REMAINS FOR AT LEAST A CHANCE WITH THE BETTER CHANCES FARTHER NORTH IN THE HIGHER MOISTURE. PLAN TO BE OPTIMISTIC AND MENTION SKIES BECOMING PARTLY SUNNY LATE IN THE DAY IN THE SAGINAW AND FLINT AREAS WHERE THE SETTING SUN BEHIND THE BACK EDGE OF THE CLOUD SHIELD MAY YIELD A PERIOD OF SUN. FORECAST SHORT-TERM TEMPERATURES CLOSE TO GUIDANCE...AND TRENDED CLOSER TO THE WARMER MAV ESPECIALLY FROM I-69 SOUTH DUE TO CLOUDS ALLOWING FOR LESS OF A FALL AT NIGHT AND STILL A HIGH ENOUGH SUN ANGLE THAT TEMPERATURES MAY BE ABLE TO RISE A BIT DURING BREAKS IN PRECIPITATION. AS THE UPPER LOW FINALLY MOVES OFF TO THE NORTHEAST...THE EXTENDED MODELS CONTINUE TO FORECAST AN UPPER RIDGE BUILDING OVER THE STATE. THE ETAXX...MRF...AND CANADIAN GLOBAL ALL FORECAST A WEAKNESS IN THE RIDGE DEVELOPING DURING MID-WEEK OVER MICHIGAN WITH A SHORTWAVE MOVING OVER THE CENTER OF THE COUNTRY WHILE A LONG-WAVE TROUGH EXTENDING FROM HUDSON BAY ROTATES EAST COINCIDENT WITH THE SHORTWAVE. TIMING DIFFERENCES ARE NOTABLE...WITH THE MRF BEING THE FASTER OF THE THREE MODELS PUSHING A SURFACE LOW OVER FAR SOUTHERN MICHIGAN AND PROVIDING FOR DEEP MOISTURE 12Z WEDNESDAY. THE CANADIAN GLOBAL FORECASTS A WEAK COLD FRONT TO MOVE SOUTH THROUGH SOUTHEAST MICHIGAN THURSDAY...WHILE THE ETAXX ALSO PUSHES A WEAK COLD FRONT THROUGH SOUTHEAST MICHIGAN MAINLY WEDNESDAY NIGHT. BOTH EUROPEAN MODELS SHOW THE RIDGE BEING DOMINANT WITH NOT MUCH WEAKNESS...THOUGH THE UKMET FORECASTS A WEAK COLD FRONT BASICALLY BISECTING LOWER MICHIGAN FROM WEST-TO-EAST 00Z FRIDAY. SHOWING THE BEST RUN-TO-RUN CONTINUITY AND ALSO BEING THE MODEL OF COMPROMISE IN TIMING BETWEEN THE CANADIAN GLOBAL AND THE MRF...WILL TEND TOWARD THE ETAXX AND INTRODUCE A CHANCE OF SHOWERS OR THUNDERSTORMS WEDNESDAY. THE CHANCE COULD LINGER INTO THE LATE NIGHT WEDNESDAY BEFORE DIMINISHING...OR EVEN INTO THURSDAY IF THE SURFACE FRONT SLOWS MORE THAN PROGGED...BUT WILL LEAVE THURSDAY DRY FOR NOW. COORD WITH APX. COMMENTS WELCOME. .DTX...NONE. DJF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:53 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Tuscola | 52 min |
| Aug 19, 12:43 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 47 min |
| Aug 19, 1:28 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 47 min |
| Aug 19, 1:54 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 51 min |
| Aug 19, 3:05 PM EDT | Flash Flood Warning | DTX | Huron | 3 hr |
| Aug 19, 5:20 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 25 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.